Telecoms, Media & Technology is part of the Knowledge and Networking Division of Informa PLC

This site is operated by a business or businesses owned by Informa PLC and all copyright resides with them. Informa PLC's registered office is 5 Howick Place, London SW1P 1WG. Registered in England and Wales. Number 3099067.

Informa
Key Sessions

Phil McKinney

KEYNOTE: CABLELABS TALKS 10G

CableLabs

Jeff Templeton

DIAMOND SPONSOR KEYNOTE: NETSCOUT

NetScout

Jimshade Chaudhari

VIDEO PROVIDER KEYNOTE: SLING TV

Sling TV

John Jason Brzozowski

CABLE OPERATOR KEYNOTE: MACHINEQ

machineQ -- A Comcast Service

Alan Breznick

FIRESIDE CHAT: TRANSFORMING THE CABLE NETWORK INFRASTRUCTURE

Light Reading

7:30am - 7:45am 15 mins
REGISTRATION OPENS & BREAKFAST
7:45am - 8:45am 60 mins
Info
SPECIAL BREAKFAST SESSION: PROFITING FROM THE IN-HOME WI-FI CHALLENGE: STRATEGIES AND SOLUTIONS
  • Moderator Alan Breznick - Cable/Video Practice Leader, Light Reading
  • Panelist Josh Redmore - Lead Architect, Wireless Research and Development, CableLabs
  • Panelist Justin Wolf - Director of Software Product Development, ADTRAN

Today, the Connected Home is a reality with homes averaging nearly 10+ devices connected to in-home Wi-Fi, which is expected to grow to over 20 connected devices per home by 2021. Even as MSOs expand Gigabit rollouts with DOCSIS 3.1, they have realized that Wi-Fi connectivity issues lead to a poor Gigabit experience, which in turn can result in unsatisfied subscribers and churn. In-home Wi-Fi is the leading cause of tech support calls, costing the Cable industry over $1 billion annually in troubleshooting residential Wi-Fi. So how can MSOs get better insight into the black hole that is in-home Wi-Fi? How can they improve the customer's experience and deliver a simple, intuitive service? Our expert panelists will discuss industry initiatives, solutions and strategies to help MSOs turn the Wi-Fi pain into a profit.

9:00am - 9:15am 15 mins
Info
INTRODUCTION: CAN CABLE BEAT 5G WITH 10G?
  • Speaker Alan Breznick - Cable/Video Practice Leader, Light Reading

With DOCSIS 3.1 rollouts unfolding, fiber buildouts accelerating and Distributed Access Architecture deployments beginning, North American cable operators are upgrading their networks for multi-gigabit broadband speeds, cloud-based IP video services and next-gen wireless services like 5G and CBRS. They are making these moves to keep up with aggressive, fiber-rich rivals like AT&T, Verizon and T-Mobile. But, with their HFC networks under mounting bandwidth pressure and 5G wireless technology coming right around the corner, cablecos face stiff new competitive and technological challenges. In this overview, we will set the competitive context for cable's latest tech initiatives.

9:15am - 9:35am 20 mins
KEYNOTE: CABLELABS TALKS 10G
  • Phil McKinney - President & CEO, CableLabs
9:35am - 9:55am 20 mins
Info
DIAMOND SPONSOR KEYNOTE: NETSCOUT
  • Jeff Templeton - Sales Engineering Director, NetScout
9:55am - 10:45am 50 mins
Info
PANEL: DOCSIS 3.1 LESSONS: BRINGING GIG SPEEDS HOME
  • Moderator Alan Breznick - Cable/Video Practice Leader, Light Reading
  • Panelist Kinney Bacon - Principal Engineer, Premises Technology, Cox Communications
  • Panelist Jon Pederson - Chief Technology Officer, Midco
  • Panelist Chandra Viswanathan - Senior Director of Home Wi-Fi, Intel
  • Panelist Steve Williams - VP, DOCSIS, Charter Communications
  • Panelist Adam Hotchkiss - Co-founder & Vice President, Product, Plume

Now that they have deployed DOCSIS 3.1 to much of the continent, North American cable operators are staking their claim in the gigabit market with the capacity to offer blazing speeds of up to 10 G/bits down and at least 1 Gbit/s up. But as they do, they are running into a fresh set of challenges, both in their HFC networks and the home WiFi environment. What else is needed to deliver Gig speeds to customers? What operational benefits does D3.1 offer? How can cablecos tame the home networking monster? In this opening panel, our experts will discuss their early deployment lessons from the field.

10:45am - 11:05am 20 mins
COFFEE BREAK
11:05am - 11:55am 50 mins
Info
PANEL: WELCOME TO 10G: WHY DOCSIS MAY NEVER DIE
  • Moderator Jeff Baumgartner - Senior Editor, Light Reading
  • Panelist Tom Cloonan - Chief Technology Officer for System Architecture, ARRIS
  • Panelist Jeff Finkelstein - Executive Director of Advanced Technologies, Cox Communications
  • Panelist Rob Flask - Head of Product Line Management – Cable Instrument Solutions, Viavi Solutions
  • Panelist Neil Tang - President, Antronix
  • Panelist JR Walden - CTO & SVP, Mediacom Communications

While cablecos are still wrapping up their DOCSIS 3.1 rollouts, industry technologists are looking to the future with the new Full Duplex DOCSIS 3.1 spec designed to enable the delivery of symmetrical speeds as high as 10 Gbps over the same spectrum. In addition, cable engineers are weighing a potential "Extended Spectrum DOCSIS" spec that would support symmetrical speeds of 30 Gbps or more as they keep rolling out more fiber.  Yet both initiatives, which require deep fiber builds and more RF spectrum, raise key technical, operational and financial issues. How long can cable keep riding the DOCSIS train? Won’t PON over fiber lines sooner or later take its place? Our experts will tackle the issues.

11:55am - 12:45pm 50 mins
Info
PANEL: DIALING UP THE MOBILE FUTURE
  • Moderator Mike Dano - Editorial Director, 5G & Mobile Strategies, Light Reading
  • Panelist Jon Baldry - Director, Metro Marketing, Infinera
  • Panelist Tim Burke - Vice President, Strategic Technology, Liberty Global
  • Panelist Bob Ewald - Senior Vice President of Business Development, Arterra
  • Panelist Ian Hood - Chief Technologist, Global Service Providers, Red Hat
  • Panelist Piyush Raj - Chair, Deployment and Operations Working Group, CBRS Alliance

Although they've been burned several times before, cable operators are plunging back into the wireless space with abandon. Comcast and Charter are teaming with Verizon to offer mobile service, while Altice USA is launching service with Sprint. In addition, Charter has already launched field trials of 5G small cells with Samsung. At the same time, Comcast, Charter and Altice are now running tech trials and/or planning commercial deployments in the newly available Citizens Broadband Radio Service (CBRS) band.  What are cable's prospects for these MVNO, CBRS and other ventures? What will 5G mean for cable? Our experts will delve into the mobile rewards and risks for the cable industry.

12:45pm - 2:00pm 75 mins
LUNCH, NETWORKING & TABLETOP DISPLAYS
2:00pm - 2:20pm 20 mins
Info
VIDEO PROVIDER KEYNOTE: SLING TV
  • Jimshade Chaudhari - Vice President, Product Management, Sling TV

In this keynote address, a top cable or video technologist will offer a unique perspective on pay-TV’s prospects and potential pitfalls.

2:20pm - 3:10pm 50 mins
Info
PANEL: THE NEW VIDEO PLAYBOOK
  • Moderator Craig Leddy - Contributing Analyst, Heavy Reading
  • Panelist Peter Brown - Director of Product Engineering, Cable One
  • Panelist Charles Cheevers - Chief Technology Officer for Advanced Development, ARRIS
  • Panelist Cash Hagen - Chief Operating Officer, Evolution Digital
  • Panelist Mitchell Weinraub - Director, Product Development / Director of Advanced Video Products, AirTV L.L.C / Dish Network

With traditional pay-TV programmers like HBO, Disney and Viacom now going direct-to-home and major OTT video services like Netflix, Hulu and Amazon Video increasingly signing distribution deals with legacy pay-TV providers, the video world has turned upside down. As cord-cutting continues to climb and OTT video carves out a bigger slice of the pay-TV pie, how can service providers cope? Is the traditional TV set-top box headed for extinction? How can all these new video services be delivered securely? This panel will look at where the pay-TV market is heading, what options are available for cable operators wishing to stay in the video game and what challenges must be overcome.

3:10pm - 3:25pm 15 mins
CABLE OPERATOR KEYNOTE: MACHINEQ
  • John Jason Brzozowski - Fellow, machineQ -- A Comcast Service
3:25pm - 3:40pm 15 mins
COFFEE BREAK & TABLETOP DISPLAYS
3:40pm - 4:25pm 45 mins
Info
PANEL: LIGHTING UP COHERENT OPTICS
  • Moderator Alan Breznick - Cable/Video Practice Leader, Light Reading
  • Panelist Uffe Callesen - Lead Architect, Stofa
  • Panelist Shawn Esser - Director of Product Management, Finisar
  • Panelist Chris Gosnell - Senior Manager of MSO Sales Engineering, Ciena
  • Panelist Alberto Campos - Fellow, CableLabs

While not exactly based on new technology, two new coherent optics specs have been crafted by CableLabs that will enable cable operators to vastly increase the amount of data they can shoot over HFC lines, deliver higher bit-rates and improve the optical performance of their fiber links without overhauling their plant. With cablecos coping with surging consumption of streaming video and ever-growing demand for bandwidth, point-to-point coherent optics offers a potentially powerful and efficient way to squeeze more juice out of installed fiber and ease the mounting capacity loads. But just how easily can P2P coherent optics be implemented? What will it take to make it scalable? This panel will focus on coherent optics' potential, as well as the hurdles that must be overcome to make it a reality.

4:25pm - 4:45pm 20 mins
FIRESIDE CHAT: TRANSFORMING THE CABLE NETWORK INFRASTRUCTURE
  • Moderator Alan Breznick - Cable/Video Practice Leader, Light Reading
  • Panelist Timon Sloane - Vice President of Marketing & Ecosystem, Open Networking Foundation
4:45pm - 5:25pm 40 mins
Info
HOW CABLE CAN STAY WOKE: A MILLENIAL VIEW
  • Moderator Alan Breznick - Cable/Video Practice Leader, Light Reading

For the past dozen years, the Rocky Mountain Cable Association (RMCA) and the University of Denver’s Daniels College of Business have partnered to run a Cable Apprentice Competition for graduate students. Working in teams of three and competing for a cash prize of $4,500, these MBA students craft proposed products, services  or strategies to help the cable industry boost its image and revenues. Two finalist teams in this year’s competition will present their ideas and then attendees will vote on their favorite.

5:25pm - 6:30pm 65 mins
NETWORKING RECEPTION & TABLETOP DISPLAYS